Kentucky, 2012Damaging Wind in Kentucky, July 1, 2012
July 1, 2012 · NWS PAH · 1 event in 1 county or zone
Widely scattered thunderstorms developed during the heat of the afternoon. Strong surface heating resulted in temperatures warming into the lower 100's, with 30 to 40-degree temperature-dew point spreads at the surface.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed during the heat of the afternoon. Strong surface heating resulted in temperatures warming into the lower 100's, with 30 to 40-degree temperature-dew point spreads at the surface. Very steep low-level lapse rates and dry air in the low levels promoted the occurrence of microbursts. Wind fields were weak at the surface and aloft, resulting in slow storm movements and relatively disorganized storm structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 2:22 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 1, 2:22 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT SUN JUL 1 2012
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 223 PM CDT SUN JUL 1 2012
TSTMS ERUPTED THIS AFTERNOON ACROSS PARTS OF SRN IL AND ADJACENT
SERN MO ALONG A LOW LEVEL CONVERGENCE BOUNDARY ASSOCIATED WITH A
WEAK SFC TROF. THIS ACTIVITY WAS ALSO BEING ASSISTED BY A SUBTLE MID
LEVEL SHRTWV MOVING BY ON THE PERIPHERY OF THE RIDGE OVER THE PAH
FORECAST AREA. HOT SFC TEMPS AND DRY ADIABATIC LAPSE RATES WILL
CONTINUE TO CONTRIBUTE TO UNSTABLE CONDITIONS THROUGH THE
AFTERNOON...WITH 2000 TO 3000 J/KG CAPES EVIDENT. ISOLATED STORMS
MAY BE ABLE TO REACH SEVERE LEVELS FOR A FEW HOURS THIS AFTERNOON.
SOME SHOWERS/TSTMS MAY LINGER OVER SWRN IND INTO THE EVENING.
THE NAM MODEL SEEMED TO PREDICT THE LOCATION OF THIS CONVECTION
PRETTY WELL. ITS MOS TEMPS HAVE BEEN VERIFYING QUITE WELL TOO.
HOWEVER...THE 12Z/18Z NAM IS PREDICTING ANOTHER FLARE-UP OF CONVECTION
EARLY ON MON IN NRN PARTS OF THE AREA. OTHER MODEL GUIDANCE DOES
NOT NECESSARILY SHOW THIS. IT WOULD SEEM MORE LIKELY TO HAVE DEEP
MOIST CONVECTION MORE TOWARD THE PEAK HEAT OF THE DAY ON MON...BUT
MOSTLY IN THE NERN QUADRANT...FURTHER AWAY FROM THE RIDGE AND
CLOSER TO THE FASTER FLOW ALOFT. STILL...THE PROBABILITY OF
GETTING WET AT ANY ONE LOCATION WILL BE QUITE SMALL.
TUE...THE WEAKNESS IN THE MID LEVEL RIDGE ACROSS THE SRN CONUS WILL
BE ENHANCED BY A SHRTWV IN THE NRN STREAM FLOW. LOW LEVEL FLOW
WILL CONTINUE TO BE MOIST...CONTRIBUTING TO UNSTABLE CONDITIONS
AND POSSIBLE SHOWERS AND TSTMS ACROSS A WIDER SWATH OF THE PAH
FORECAST AREA. STILL...POPS WILL BE IN THE 20 PERCENT RANGE FOR
NOW...DIMINISHING WEST TO EAST INTO TUE NIGHT AS UPPER LEVEL
ENERGY MOVES TO THE EAST. TEMPS SHOULD BE A LITTLE COOLER BY
TUE...THUS THERE ARE NO PLANS ATTM TO EXTEND THE CURRENT
EXCESSIVE HEAT WARNING BEYOND MON.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 223 PM CDT SUN JUL 1 2012
WILL STICK CLOSER TO THE ECMWF IN THE LONG TERM...GIVEN ITS
PERSISTENCE WITH THE POSITIONING OF THE RIDGE AND BEST
MOISTURE...MAINLY TO OUR EAST AND SOUTH. TEMPERATURES WILL CONTINUE
TO RUN HOT AND AROUND THE 100 DEGREE MARK. CANNOT RULE OUT SOME
ISOLATED CONVECTION WEDNESDAY MAINLY OVER EAST SECTIONS. AFTER THAT
CHANCES ARE JUST TOO LOW TO INCLUDE AT THIS TIME. IF THERE WERE TO
BE ANY ACTIVITY...IT WOULD LIKELY BE OVER FAR SOUTHERN AND EASTERN
SECTIONS OF THE CWFA...BASED ON WHERE THE ECMWF PLACES A LITTLE
BETTER MOISTURE. GIVEN THE PERSISTENT NATURE OF THE HEAT...IT IS
POSSIBLE ADDITIONAL HEAT HEADLINES WILL BE NEEDED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 223 PM CDT SUN JUL 1 2012
ISOLATED CONVECTION WAS OCCURRING THIS AFTERNOON AND SHOULD
CONTINUE INTO THE EVENING. PROBS TOO LOW TO INCLUDE AT TAF SITES
AT THIS TIME. A WEAK SURFACE TROF ACROSS THE AREA MAY RESULT IN
VARIABLE WINDS. SPEEDS SHOULD BE LESS THAN 10 KTS...LIGHT TONIGHT.
AS FAR AS SKY CONDITION...WILL HAVE A FEW MID AND HIGH CLOUDS IN
THE FORECAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.
&&
SHORT TERM...DB
LONG TERM....CN
AVIATION...CNHazardous weather outlook, Jul 1, 1:23 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SUN JUL 1 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020815-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
223 PM CDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
REFER TO THE WARNING PRODUCT FOR DETAILS.
AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.
ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ACROSS PARTS OF
THE REGION...ESPECIALLY FROM SOUTHEAST MISSOURI...INTO SOUTHERN
ILLINOIS AND WEST KENTUCKY. A FEW STRONG OR ISOLATED SEVERE
STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS WILL BE HAIL
AND LOCALLY STRONG WIND GUSTS. MOVEMENT WILL BE VERY SLOWLY EAST
5 TO 10 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH
MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS.
AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FROM MONDAY THROUGH
WEDNESDAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE
IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY
DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING
EXTREME DROUGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY
EVENING.
In the hours before
Local storm report, Jul 1, 3:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL KEENSBURG 38.35N 87.87W
07/01/2012 E0.88 INCH WABASH IL EMERGENCY MNGR
&&
CWLocal storm report, Jul 1, 3:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 W CHRISTOPHER 37.97N 89.09W
07/01/2012 E0.50 INCH FRANKLIN IL TRAINED SPOTTER
1/2 TO 3/4 INCH HAIL 2 MI W OF CHRISTOPHER.
&&
DPLocal storm report, Jul 1, 3:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL CHRISTOPHER 37.97N 89.05W
07/01/2012 E1.75 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLLocal storm report, Jul 1, 3:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL VALIER 38.02N 89.04W
07/01/2012 E1.75 INCH FRANKLIN IL TRAINED SPOTTER
ALONG WITH 50 MPH WINDS.
&&
CWLocal storm report, Jul 1, 4:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL WEST FRANKFORT 37.90N 88.93W
07/01/2012 E1.00 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLLocal storm report, Jul 1, 4:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL BENTON 38.01N 88.92W
07/01/2012 E1.00 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLThunderstorm Wind, Union
- When
- July 1, 4:10 PM CST
- Where
- Union County, Sturgis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.550, -87.980
Numerous trees were blown down, and a structure partially collapsed in downtown Sturgis. There were power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389362.